Thunderstorm Wind, Ellis
- When
- August 7, 7:35 PM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.940, -99.560
Thunderstorm wind gusts in Ellis.
Hail and Wind across western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail and Wind across western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 6:45 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 745 PM CDT Mon Aug 7 2023 .UPDATE... Issued at 745 PM CDT Mon Aug 7 2023 Large MCS was in progress across NW KS as of midevening. Infrared satellite trends show cloud tops cooling with time with the initial updrafts/supercells on the southwest flank of the complex, with two seperate supercells producing 2-3 inch hail across Gove county as of 740 pm. Issued an update to increase pops further into the likely category through tonight, as strong NWly midlevel steering flow will direct the complex into SW KS over the next few hours. Confidence for severe hail and/or wind is highest along and especially north of US-50, where severe wording was included in the grids and forecast. Mesoanalysis continues to show instability diminishing with S/SE extent, so convective severity should decline with time across the central CWA. The notable expection may be the western zones, where an unstable strongly sheared atmophere remains in place, that appears capable of supporting severe weather from the SW flank of the MCS for the next several hours. The risk for severe outflow and/or hail appears highest across NW zones including Hamilton, Kearny, Scott and Lane counties through 10 pm. Other weather elements through tonight were on track with no other updates needed. && .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM CDT Mon Aug 7 2023 Midday water vapor satellite imagery and RAP upper air analysis indicates west-northwesterly flow is present across the central plains between a ~600dm ridge over the southern plains/northern Mexico and weak longwave troughing spread out over the northern CONUS. Embedded within this flow pattern are several shortwave impulses, most notable of which are located over the Midwest and the Pacific Northwest. The Midwest lobe will lift northeast through the short term while the western lobe digs east-southeast towards the central plains. At the surface, weak lee cyclogenesis will unfold this afternoon/evening across eastern CO in response to the approaching shortwave trough, resulting in light southeast winds throughout our area. Associated poor WAA and 850-mb temperatures generally in the upper teens/low 20s Celsius will only support afternoon highs in the mid to upper 80s. Focus then shifts to the convective threat this afternoon/evening. Short range guidance is in agreement suggesting a weak upper level shortwave trough, currently centered over central WY as per water vapor satellite imagery, will dig east-southeast during the afternoon and evening. As this feature approaches, weak surface southeasterly flow will transport low/mid 60s dewpoints poleward into eastern CO/western KS beneath steep mid-level lapse rates of 8-8.5 degrees C/km. This will contribute to at least 1000-2000 J/Kg of MLCAPE across western KS amidst strong deep layer shear on the order of 45-55 kts. Current thinking is convection will develop over the higher terrain in northeast CO, spreading east- southeast with time and encountering this favorable environment for severe thunderstorms that will be focused along and west of US-83 in the DDC CWA. Hodograph shape will be supportive of discrete supercells as the initial storm mode that will be capable of very large hail, as well as some tornado threat centered around the 00-04Z time range as the low-level jet enhances low- level hodograph size/curvature. With time, upscale growth into a severe convective complex is likely as cold pools amalgamate, fostering a transition to damaging wind gusts as the primary threat. That said, buoyancy drops off fairly substantially with eastward extent, which will limit severe potential as storms continue east through the night, so the window for severe wind gusts may be brief. Thunderstorm activity will be mostly clear of southwest KS by sunrise Tuesday morning, with lows ranging from the upper 50s northwest to mid 60s southeast. Daytime Tuesday will look very similar to Monday given little to no change in the upper level pattern. South-southeast winds may be slightly stronger as the lee cyclone in eastern CO deepens further ahead of the aforementioned shortwave trough, but this will have no noticeable impact as afternoon temperatures once again only reach the mid/upper 80s. Thunderstorms, some potentially severe, are again possible late Tuesday evening into the overnight period as forcing associated with the shortwave overspreads the area, however uncertainty exists surrounding the impact tonight's convection will have on the environment as well as the late timing of the trough ejection not lining up with the typical diurnal maximum of instability. Any thunderstorm that does enter our area will be capable of all severe hazards given the relatively strong kinematics in play, but confidence in a singular convective evolution is low. .LONG TERM...(Wednesday through Monday) Issued at 233 PM CDT Mon Aug 7 2023 Key Messages: cold front on Wednesday will provide one final shot of cool air before warming trend takes over through the end of the work week. Thunderstorm potential returns over the weekend, some potentially severe. Thunderstorms may be ongoing at the beginning of the long term period favoring the far eastern zones, however these should exit quickly as the upper level shortwave trough continues eastward. Behind this synoptic feature, a cold front will dive south through the central plains, bringing one last shot of cool air to southwest KS and keeping afternoon highs in the mid/upper 80s. This front will also spell the end to widespread precipitation chances through the end of the work week, and this is supported by ensemble meteograms showing little to no QPF across the area until the weekend. During this dry window Thursday and Friday, increasing 850-mb temperatures and 1000-500-mb thicknesses will foster a warming trend, with afternoon highs heating up from the low/mid 90s Thursday to the mid/upper 90s Friday. Over the weekend, medium range ensembles agree appreciable precipitation chances will return to southwest KS, as at least 80% of EPS/GEFS ensemble members show some degree of QPF that will likely manifest in mesoscale convective systems emerging from CO and sweeping across the area. Some severe potential will accompany this activity, however mid-level flow is only progged by ensembles to be in the 15-25 kt range, which would limit deep-layer shear to the lower end of the spectrum. Either way, it appears our above normal precipitation year will continue Saturday through the end of the period, along with decreasing afternoon highs back down into the mid/upper 80s by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 437 PM CDT Mon Aug 7 2023 VFR will continue through this TAF cycle, outside of any convective influence, with varied amounts of mid and high clouds. Satellite and radar imagery at 2130z depicted severe convection over NW KS. These storms are expected to organize into another MCS and propogate southeast through SW KS 00-12z Tue. Using 12z ARW/18z NAM as a guide, included convective TEMPO groups for DDC/HYS/GCK 02-07z Tue, but opted to only carry a VCTS/CB mention at LBL. Primary impact from storms will be strong outflow winds of 40-50 kts. Convection is expected to be exiting SW KS around 12z Tue. VFR is expected daylight Tuesday with light SE winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 63 85 / 70 20 40 10 GCK 60 85 62 84 / 60 20 40 10 EHA 60 89 61 87 / 30 10 10 0 LBL 61 89 63 87 / 40 10 20 0 HYS 61 87 63 85 / 60 30 60 20 P28 65 86 68 88 / 60 20 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Springer LONG TERM...Springer AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 522 AM CDT Mon Aug 7 2023 KSZ030-031-043>046-061>066-074>081-084>090-081030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 522 AM CDT Mon Aug 7 2023 /422 AM MDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms affecting west central and portions of southwest Kansas this evening into the late night hours. The combined strong wind shear, instability, and moisture in place will support very large hail of two inches in diameter or larger with the strongest storm, as well as damaging thunderstorm wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More severe thunderstorms appear likely Tuesday evening into the late night hours as an intense storm system moved out of the Central Rockies. There is the potential for significant severe weather events with this setup, including two inch diameter hail or larger, destructive wind gusts 75 mph or greater, and even a tornado. .SPOTTER INFORMATION STATEMENT... Storm spotters are expected to be needed both tonight and Tuesday night.
Special Weather Statement
National Weather Service Dodge City KS
757 PM CDT Mon Aug 7 2023
KSZ030-031-080130-
Trego KS-Ellis KS-
757 PM CDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Trego
and western Ellis Counties through 830 PM CDT...
At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Riga around 805 PM CDT.
Ellis around 810 PM CDT.
Other locations in the path of this storm include Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Kansas.
&&
LAT...LON 3875 9941 3895 9999 3913 9996 3913 9935
TIME...MOT...LOC 0056Z 281DEG 44KT 3904 9977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERThe Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts in Ellis.
Structural damage to shed near the intersection of road 10 and road U. Power poles snapped, trees down, pivot irrigation flipped, and crops stripped in the vicinity.
There was structural damage to a shed at the Haggard Elevator.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131512, 1131513, 1131514, 1131515, 1131516, 1131517, 1131518, 1131520, 1131521.